New Mexico, 2019

Flash Flooding in New Mexico, July 22, 2019

July 22, 2019 · NWS MAF · 2 events in 1 county or zone

An upper ridge was over the Four Corners region and an upper trough was strengthening over the eastern part of the country. A cold front that was associated with the upper trough was moving through West Texas and southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the Four Corners region and an upper trough was strengthening over the eastern part of the country. A cold front that was associated with the upper trough was moving through West Texas and southeast New Mexico. This front interacted with the plentiful moisture across the area. These conditions resulted in flash flooding across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 22, 11:54 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 11:54 AM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
154 PM CDT Mon Jul 22 2019

.DISCUSSION...
The upper ridge centered over the Four Corners region today will
remain confined to the West as a strong trough digs over the Eastern
US. This will keep the region on the east side of the high which is
expected to move little over the next 10 days.

A rare summer cold front has sagged into the area this morning
bringing a change from our recent hot wx.  As of 18z believe the
front has moved south of CNM... INK... and MAF but not much cooling
with it yet.  Portions of SE NM with more cloud cover were still in
the 70s.  The front should continue to only make slow progress the
rest of the afternoon before pushing southward tonight. Temperatures
the next couple of days should be below normal... on Tuesday morning
lows expected to generally be in the 60s with highs in the 80s.
Highs in the 90s return Wednesday to much of the area with readings
getting back to near normal on Thursday. Widespread mid 90s expected
Friday into early next week.

Good chance of storms along and behind the front this afternoon...
tonight... and Tuesday.  As of 18z have some convection beginning
along the front.  MAF 12z sounding showed PW has increased to 1.38
inches so potential for locally heavy rain. Stayed to the lower side
of guidance and still had to increase pops tonight. Guidance shows
best pops tonight west and south of MAF. Tomorrow may have some
storms hanging around... lowered pops especially north of the Pecos
River... and shifted best chances southward to the Davis Mtns/Marfa
Plateau.  Only low chances over the higher elevations after in the
extended.

Previous guidance had been suggesting possibility of a high wind
event at GDP tonight with the front but 12z has backed off of that.
Went ahead and increased wind speeds there this evening but will not
issue any wind product.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  87  63  90 /  20   0   0   0
Carlsbad                       66  87  64  91 /  60  30  10  10
Dryden                         75  94  70  96 /  50  30  20  10
Fort Stockton                  67  87  64  90 /  60  30  10  10
Guadalupe Pass                 57  76  61  85 /  60  40  10  10
Hobbs                          63  85  61  88 /  40  10   0  10
Marfa                          62  81  55  85 /  60  40  10  10
Midland Intl Airport           66  88  63  91 /  30  10   0   0
Odessa                         65  88  64  90 /  40  10   0   0
Wink                           67  90  64  92 /  50  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/72
Hazardous weather outlook, Jul 22, 12:03 PM MST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
203 PM CDT Mon Jul 22 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
203 PM CDT Mon Jul 22 2019 /103 PM MDT Mon Jul 22 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected tonight across southeast New Mexico
and much of west Texas. The greatest areal coverage of storms
is expected to be along and south and west of the Pecos River
with locally heavy rainfall and flash flooding possible. The
strongest storms will also be capable of producing brief gusty
winds, small hail and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday, especially Tuesday morning
along and south of the Pecos river. Locally heavy rainfall
and localized flash flooding will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 22, 2:11 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT Mon Jul 22 2019

TXZ059-273-274-222200-
Loving TX-Eastern Culberson County TX-Reeves County Plains TX-
411 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHWESTERN
REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES
UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orla, or 24 miles west of Mentone, moving west at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10386 3150 10386 3135 10442 3200 10447
TIME...MOT...LOC 2111Z 093DEG 17KT 3177 10400

29
Special weather statement, Jul 22, 2:12 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
412 PM CDT Mon Jul 22 2019

NMZ027-028-033-034-TXZ059-222200-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Central Lea County NM-
Loving TX-
412 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WINKLER...NORTHERN CULBERSON
AND NORTHERN LOVING COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 412 PM CDT/312 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles east of Malaga, or 26 miles southeast of
Carlsbad, moving west at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Loving, Avalon, Seven Rivers Airport, Malaga, Brantley Lake
State Park, Carlsbad North, Carlsbad Caverns National Park, Whites
City, Otis, Cavern City Air Terminal, Living Desert State Park,
Lakewood, Bennett and Lake Avalon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 10468 3248 10326 3200 10319 3199 10398
      3200 10399 3200 10472
TIME...MOT...LOC 2112Z 082DEG 16KT 3221 10383

29
Special weather statement, Jul 22, 2:15 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT Mon Jul 22 2019

TXZ060-061-067-068-222200-
Crane TX-Ector TX-Ward TX-Winkler TX-
415 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 500
PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Monahans, moving west at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Odessa, Monahans, Thorntonville, West Odessa, Odessa Schlemeyer
Field, Penwell, Roy Hurd Memorial Airport and Monahans Sandhills
State Park.

This includes Interstate 20 between mile markers 78 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3196 10242 3189 10229 3175 10229 3144 10288
      3177 10303
TIME...MOT...LOC 2115Z 079DEG 14KT 3170 10270

29
Special weather statement, Jul 22, 3:45 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM MDT Mon Jul 22 2019

NMZ027-028-033-034-222330-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Central Lea County NM-
445 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY AND SOUTHERN LEA
COUNTIES UNTIL 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad, moving northwest at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Carlsbad, Loving, Avalon, Eunice Airport, Seven Rivers Airport,
Malaga, Brantley Lake State Park, Carlsbad North, Carlsbad Caverns
National Park, Whites City, Otis, Cavern City Air Terminal, Living
Desert State Park, Lakewood, Halfway, Lake Avalon and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 10361 3232 10309 3213 10461 3269 10443
TIME...MOT...LOC 2245Z 120DEG 14KT 3240 10425

29
Special weather statement, Jul 22, 3:46 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Mon Jul 22 2019

TXZ059-067-274-222330-
Loving TX-Reeves County Plains TX-Ward TX-
546 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND LOVING COUNTIES UNTIL 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mentone, moving west at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Mentone, Red Bluff Reservoir, Orla, Slash Ranch and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 10353 3151 10337 3134 10384 3199 10394
TIME...MOT...LOC 2246Z 096DEG 15KT 3173 10355

29
Special weather statement, Jul 22, 3:47 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Mon Jul 22 2019

TXZ051-061-062-222330-
Midland TX-Martin TX-Ector TX-
547 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...NORTHERN
MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving southwest at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Midland, Odessa, Greenwood, Midland International Air and Space Port,
Cotton Flat, Warfield, Midland Airpark and Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 119 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3215 10198 3199 10184 3175 10229 3199 10241
TIME...MOT...LOC 2247Z 060DEG 25KT 3204 10201

29

The radar

The Holloman AFB radar (KHDX), 193 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
July 22, 4:01 PM MST to 5:00 PM MST
Where
Eddy County, 2 mi S of Carlsbad to 2.38 mi S of Carlsbad
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.391, -104.230

Heavy rain fell across Eddy County and produced flash flooding two miles south of Carlsbad. A spotter reported two inches of rain in about an hour with flooding of low lying areas. No damage was reported.

Flash Flood, Eddy

When
July 22, 4:11 PM MST to 5:30 PM MST
Where
Eddy County, Carlsbad to 0.95 mi E of Happy Vly
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.420, -104.230

Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. There was curb to curb flooding on many streets in Carlsbad. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836953, 836954.